California, 2018Debris Flow and Heavy Rain in California, July 11 to 14, 2018
July 11 to 14, 2018 · NWS REV · 14 events in 5 counties and zones
Thunderstorm coverage increased over portions of Mono County the 12th through the 14th. 14 inches of rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm coverage increased over portions of Mono County the 12th through the 14th. On the 12th, the strongest storms, over parts of central and southern Mono County, produced from around 0.25 to as much as 1.14 inches of rainfall. Thunderstorm coverage decreased the 13th, but then increased the 14th, with many of the storms being located in along the Eastern Sierra. These storms produced around 0.40 to as much as 1.18 inches of rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 11, 1:03 PM PST, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 11, 1:03 PM PST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Reno NV
203 PM PDT Wed Jul 11 2018
.SYNOPSIS...
Above average temperatures continue into the weekend with
increasing chances for thunderstorms, especially south of Highway
50. Some storms may initially produce little rainfall, before
shifting to a threat for heavier rain by the end of the week.
Thunderstorm chances may continue this weekend and into next week
mainly south of Highway 50.
&&
.SHORT TERM...
The primary changes to the short term forecast today involved
altering the area of convective coverage for Thursday. Few changes
were made beyond Thursday.
Convection is starting this afternoon over parts of Mono County
near the Sierra where differential heating is maximized. This
convection should develop farther east into the evening with storm
movement taking any cells that form slowly west. The relative
slow storm motions should allow a fews storms to develop brief
moderate or heavy rain...but there may be some storms with little
rain at all. Lightning strikes are possible outside the storms as
well. This is covered in the Fire Weather section below.
Thursday's convective development is now looking similar to this
afternoon and evening...albeit with more coverage south of Highway
50. With westerly flow to the north of I-80 and easterly flow in
the mid levels south of Highway 50...the best area for convection
is again south of Highway 50. Total precipitable water values are
forecast to increase south of I-80 Thursday and storm motions
remain slow. This should allow a few more cells the chance to
develop moderate to heavy rain well south of Highway 50. Nearer to
50...any storms that develop should have less total water content
and a better chance of producing gusty outflow winds and little
rain. The likelihood of activity north of Highway 50...and
especially north of I-80...is less for Thursday.
Forecast models show the ridge axis subtly shifting east Friday
and this should allow more convection to develop farther north
along the Sierra and into far western Nevada. Storm motions will
also be increasing Thursday as southerly flow increases in the mid
levels. Caution must be advised...however...as the trend over the
past few days has been to continually slow the transition of this
ridge axis from a more west-to-east orientation to a more north-
to-south orientation. So...Friday could also wind up being a day
with convection mainly over the far south.
A weak wave aloft may bring a few nocturnal storms to northeast
California...north of Susanville...Friday night. Then the daytime
hours for Saturday look very similar to Friday...but with a slight
chance that storms could develop even farther north into northeast
California. XX
.LONG TERM...Sunday through next Wednesday...
Not much change to the long term forecast as the high pressure ridge
over much of the southwestern portion of the U.S. shows no sign of
breaking down or moving out. Generally light winds, an increase in
thunderstorm chances, and slightly hotter temperatures will be the
case for the beginning of next week.
Model guidance seems to have the ridge axis just off the California
coast on Sunday with zonal flow over the Pacific Northwest. This set-
up looks to keep thunderstorm activity limited to southern Mono and
Mineral counties for Sunday afternoon/evening. As we enter into the
work week...the ridge begins to retrograde towards the east and
parking itself over the Great Basin region by Tuesday. Monday's
thunderstorm action looks slightly similar to Sunday's just with a
more northward progression into Mono, Mineral, and southern
Alpine/Douglas counties.
Things get a little more interesting for Tuesday and Wednesday as
the center of the high shuffles farther east over the eastern
Nevada/Utah border. This positioning will allow additional
monsoonal moisture to be advected northward into western Nevada
and the Sierra enhancing afternoon/evening thunderstorm coverage.
Storm development begins to form over the Sierra before spreading
out into western Nevada and up into northeast California. With
PWAT values in the 0.75-1.00" range and the lack of steering flow
with the ridge in place...flash flood potential is possible for
Tuesday and Wednesday, especially if storms form over any burn
scar areas.
Winds will be on the light side for the majority of the long term
forecast besides for some erratic outflow gusts from
thunderstorms that do form. As for high and low temperatures...
recent model guidance has them slightly warmer than previous
forecasts. Lower valleys could see high temps in the upper 90s to
triple digits for each day next week with higher elevation valleys
being roughly 10 degrees cooler. Overnight lows will also be on
the warm side with temps dropping only down to the mid to upper
60s for most areas. This is likely due to the increase in cloud
cover which will act like a blanket and keep temps warm. The
extreme heat along with the lack of overnight relief, has the
potential to cause heat related illnesses, especially for those
who are more exposed to direct sunlight during the day.
Thunderstorm chances and the hot temperatures look to continue
through the end of next week as the high looks to shift even farther
east. -LaGuardia
&&
.AVIATION...
VFR conditions will remain for today with light southwest afternoon
winds for all area terminals. As a ridge of high pressure moves
overhead, chances for thunderstorms will increase each day through
the end of the week. For today, storms have already formed in Mono
and southern Mineral counties, which could eventually impact KMMH.
Brief rain showers, erratic outflow gusts of 50-60 mph, and blowing
dust could be possible.
As we head into the end of this week...storm coverage is forecast
to increase, potentially affecting all area terminals by the
weekend, especially for areas just south of US-50. Stronger
thunderstorms due to enhanced monsoonal moisture flow from the
south will generate heavy rain, strong outflow gusts, and small
hail all contributing to reduced visibility, mountain obscuration,
and turbulence.
-LaGuardia
&&
.FIRE WEATHER...
The first cells of the day are starting to initiate across the high
terrain in Mono County. Storms today will be focused in Mono-
Mineral counties and a Red Flag Warning remains in place through
this evening. This is not expected to be a widespread dry
lightning outbreak mainly due to increasing moisture and storm
motions which are on the slower end. As such, these will be hybrid
type storms which could see both a few dry strikes outside of
storm cores and also localized areas of heavy rain within the
cores. Gusty outflow winds of 50+ mph are possible particularly
along the leading edge of the monsoon moisture push through
central Mono and Mineral counties.
On Thursday, the overall trend has been for moisture to not reach as
far north as the past few days. Most storms will transition to
primarily wet storms across southern Mono and Mineral counties with
periods of moderate to heavy rainfall possible. Overall, the main
threat of seeing a few dry strikes from storms will shift north a
bit mainly from north of Mono and Walker Lakes to about Highway 50.
Have removed areas roughly north of Highway 50 out of the Fire
Weather Watch for Thursday as a result. Again, not a big dry
lightning outbreak (LAL 3), but still could create new starts
considering the warm and dry pattern we've been in.
Storms will transition to wetter storms by Friday with a few storms
reaching northward into the Tahoe Basin but most activity will
remain focused across Mono-Mineral counties through the weekend.
Areas to the north will largely remain dry with the exception of
Friday evening into Saturday morning as a weak trough brushes NE
California and NW Nevada which may trigger some elevated nocturnal
convection. Not expecting widespread coverage as most dynamic
forcing is rather weak but an isolated dry strike or two is still
possible particularly considering storm motions of around 20-25
knots. At this time best chances will exist across northern Lassen
county into far northern Washoe county near the Oregon border.
Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Thursday afternoon through Thursday
evening NVZ450-453-459.
Red Flag Warning until 9 PM PDT this evening NVZ459.
CA...Fire Weather Watch from Thursday afternoon through Thursday
evening CAZ273.
Red Flag Warning until 9 PM PDT this evening CAZ273.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jul 11, 12:08 PM PST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service RENO NV
108 PM PDT Wed Jul 11 2018
CAZ073-NVZ001-112300-
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Coleville, Lee Vining,
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
108 PM PDT Wed Jul 11 2018
...THUNDERSTORMS DEVELOPING SOUTH OF HIGHWAY 50 TODAY...
Isolated to scattered thunderstorms will develop through the
afternoon and early evening hours in parts of Mono...Mineral and
Lyon counties. The storms that develop will drift slowly west
into the evening hours. This slow storm motion will let a few
storms create brief moderate to heavy rain and gusty outflow
winds. Many storms will have only light rain and few may produce
none at all. Dry lightning strikes outside of the core of the
storms could produce new fires this afternoon and evening.
http://weather.gov/reno
Heavy Rain, Mono
- When
- July 11, 4:53 PM PST to July 12, 4:53 PM PST
- Where
- Mono County, 12.92 mi ENE of Crestview
- Reported by
- Mesonet
- Coordinates
- 37.839, -118.772
Mesonet station DEXC1, 13 miles east-northeast of Crestview (elevation 7981 feet) reported 1.00 inches of rainfall in a 24-hour period from 11 July 1653PST to 12 July 1653PST.
Debris Flow, Mono
- When
- July 12, 3:06 PM PST to 4:06 PM PST
- Where
- Mono County, 5.93 mi NNE of Benton to 5.92 mi NNE of Benton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.901, -118.436
California Highway Patrol reported that US Highway 6 was washed out with a large boulder in the roadway due to heavy rainfall from nearby thunderstorms. The approximate time of the event was 12 July 1506PST to 1606PST. No damage estimates were available.
Heavy Rain, Mono
- When
- July 12, 4:04 PM PST to 10:04 PM PST
- Where
- Mono County, 0.82 mi NW of Toms Place
- Reported by
- RAWS
- Coordinates
- 37.560, -118.678
RAWS, 1 mile northwest of Toms Place (elevation 7103 feet) reported 1.14 inches of rainfall in a 6-hour period from 12 July 1604PST to 12 July 2204PST.
Heavy Rain, Mono
- When
- July 12, 4:34 PM PST to July 13, 8:00 AM PST
- Where
- Mono County, 1 mi SW of Toms Place
- Reported by
- Trained Spotter
- Coordinates
- 37.540, -118.683
Trained weather spotter 1 mile southwest of Toms Place measured 0.98 inches of heavy rain from 12 July 1634PST to 13 July 0800PST.
Heavy Rain, Alpine
- When
- July 13, 8:00 PM PST to July 14, 8:00 PM PST
- Where
- Alpine County, 7.01 mi SSW of Sorensens
- Reported by
- Mesonet
- Coordinates
- 38.680, -119.960
Mesonet station FDCC1, 1-mile east-southeast of Carson Pass reported 0.50 inches of rainfall in a 24-hour period from 13 July 2000PST to 14 July 2000PST.
Heavy Rain, Placer
- When
- July 13, 8:00 PM PST to July 14, 8:00 PM PST
- Where
- Placer County, 3.81 mi W of Sunnyside
- Reported by
- Mesonet
- Coordinates
- 39.140, -120.220
Mesonet station WRDC1, 2 miles south of Alpine Meadows reported 0.50 inches of rainfall in a 24-hour period from 13 July 2000PST to 14 July 2000PST.
Heavy Rain, El Dorado
- When
- July 13, 8:00 PM PST to July 14, 8:00 PM PST
- Where
- El Dorado County, 1.28 mi NE of Fallen Leaf
- Reported by
- Mesonet
- Coordinates
- 38.934, -120.055
Mesonet station FLFC1, 2 miles southeast of Emerald Bay (elevation 6241 feet) reported 0.50 inches of rainfall in a 24-hour period from 13 July 2000PST to 14 July 2000PST.
Heavy Rain, Placer
- When
- July 13, 8:00 PM PST to July 14, 8:00 PM PST
- Where
- Placer County, 5.91 mi NNE of Big Chief
- Reported by
- SNOTEL
- Coordinates
- 39.301, -120.184
SNOTEL TRUC1, 6 miles north-northeast of Big Chief (elevation 6513 feet) reported 0.50 inches of rainfall in a 24-hour period from 13 July 2000PST to 14 July 2000PST.
Heavy Rain, Sierra
- When
- July 13, 8:00 PM PST to July 14, 8:00 PM PST
- Where
- Sierra County, 7.19 mi SSE of Sierraville Drwtr Ar
- Reported by
- Mesonet
- Coordinates
- 39.490, -120.282
Mesonet ICKC1, 3 miles north-northeast of Independence Lake (elevation 6435 feet) reported 0.60 inches of rainfall in a 24-hour period from 13 July 2000PST to 14 July 2000PST.
Heavy Rain, Alpine
- When
- July 13, 8:00 PM PST to July 14, 8:00 PM PST
- Where
- Alpine County, 3.51 mi S of Sorensens
- Reported by
- Mesonet
- Coordinates
- 38.719, -119.895
Mesonet station BSKC1, 3 miles west-northwest of Grover Hot Springs (elevation 8158 feet) reported 0.60 inches of rainfall in a 24-hour period from 13 July 2000PST to 14 July 2000PST.
Heavy Rain, El Dorado
- When
- July 13, 8:00 PM PST to July 14, 8:00 PM PST
- Where
- El Dorado County, 1.31 mi N of Vade
- Reported by
- Mesonet
- Coordinates
- 38.849, -120.079
Mesonet station ECOC1, Echo Peak (elevation 7652 feet) reported 0.60 inches of rainfall in a 24-hour period from 13 July 2000PST to 14 July 2000PST.
Heavy Rain, Mono
- When
- July 13, 8:00 PM PST to July 14, 8:00 PM PST
- Where
- Mono County, 15.89 mi SSW of Walker
- Reported by
- Mesonet
- Coordinates
- 38.310, -119.600
Mesonet station SRAC1, Sonora Pass (elevation 8772 feet) reported 0.70 inches of rainfall in a 24-hour period from 13 July 2000PST to 14 July 2000PST.
Heavy Rain, El Dorado
- When
- July 13, 8:00 PM PST to July 14, 8:00 PM PST
- Where
- El Dorado County, 3.89 mi ESE of Tahoe Paradise
- Reported by
- Mesonet
- Coordinates
- 38.852, -119.937
Mesonet station HGNC1, 3 miles east of Meyers (elevation 7741 feet) reported 0.80 inches of rainfall in a 24-hour period from 13 July 2000PST to 14 July 2000PST.
Heavy Rain, El Dorado
- When
- July 14, 5:53 PM PST to 6:53 PM PST
- Where
- El Dorado County, 0.41 mi SSE of Lake Tahoe Arpt
- Reported by
- ASOS
- Coordinates
- 38.895, -119.997
ASOS TVL (elevation 6257 feet) measured 1.18 inches of heavy rainfall within a 30 minute period from 14 July 1710PST to 1740PST.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 15, 20188 deaths · 2 events
- Rip Current in Florida, July 11, 20181 death · 1 event
- Damaging Winds and Heavy Rain in Arizona, July 11, 2018$2.0 million · 52 kt wind · 3 events
- Flash Flooding and Damaging Wind in California, July 11 to 14, 2018$666,000 · 16 events
- Tornadoes and Hail in Minnesota, July 11 to 12, 2018$144,000 · EF1 · 14 events
- Flash Flood and Damaging Wind in Minnesota, July 11 to 12, 2018$270,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Minnesota, July 11 to 12, 2018$75,000 · 50 kt wind · 15 events
- Flash Flood and Debris Flows in California, July 11, 2018$51,000 · 54 kt wind · 8 events
- Flash Flooding and Damaging Wind in Nevada, July 11 to 14, 2018$39,000 · 50 kt wind · 10 events
- Flash Flooding and Dust Storm in Arizona, July 11 to 14, 2018$32,000 · 13 events
- Lightning Strike in Louisiana, July 11, 2018$50,000 · 1 event
- Hail and Damaging Winds in Arkansas, July 11 to 16, 2018$20,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776075, 778216, 778113, 776076, 778124, 778126, 778127, 778128, 778129, 778130, 778196, 778197, 778198, 778119.